Transplant-associated thrombotic microangiopathy (taTMA) is a systemic vascular illness associated with significant morbidity and mortality, resulting from a convergence of risk factors after allogeneic blood or marrow transplantation (alloBMT). The diagnosis of taTMA has been a challenge, but most criteria include an elevated lactate dehydrogenase (LDH), low haptoglobin, and schistocytes on peripheral blood smear. We performed a retrospective review of
the 678 consecutive adults who received high-dose post-transplantation cyclophosphamide (PTCy)-based graft-versus-host disease (GVHD) between January 1, 2015, and August 31, 2018. In April 2016, we initiated a monitoring program of weekly LDH and haptoglobin measurements and blood smears when those 2 parameters were both abnormal on all of our adult patients undergoing alloBMT for hematologic malignancies. During the entire period, the 1-year cumulative incidence of taTMA was 1.4% (95% confidence interval, 0.5% to 2.3%). Eight patients were taking tacrolimus at the time of diagnosis, and 1 was not on any immunosuppression. Eight of 9 patients (89%) were hypertensive. Four patients had invasive infections at the time of diagnosis, 4 patients required renal replacement therapy, and 5 of 9 patients were neurologically impaired. Eculizumab was given to 6 patients (0.9%), of whom 2 died and 4 recovered with resolution of end-organ dysfunction. The paucity of events made the determination of risk factors difficult; however, the low incidence of taTMA in this cohort may be related to the limited use of myeloablative conditioning regimens, low incidence of severe GVHD, and use of PTCy. PTCy-based GVHD prophylaxis appears to be associated with a low incidence of severe taTMA.